I have meniere's disease which can cause nausea. The recommended Antivert which is an antihistamine seems to be causing my seizures to be worse. The other motion sickness med's also cause a problem. Could someone recommend something for nausea or motion sickness that should not effect seizures? Hopefully someone can help me. Thanks.
Usually, the antihistamines "dry out" your nasal regions. It is a common use for passengers in flights to use the OTC ones.
I'd suggest anything that does the same; that dries out your system (that is food based or natural) but does not have adverse side effects or causes reactions with your meds.
If you can think of any foods, meals, or diets (beverages possibly?) that do that to you, try it as long as those do NOT effect you.
I can't think of naturalpathic or homeopathic remedies off the top of my head. As is the majority don't like those potentials for choices.
Secondary thought, not related to your question, are your ears/inner ear balance all ok? Hearing issues can be attributed to causes of nausea when in motion.
Also impaired vision (how do I clarify this) anything less that normal such as poor functionality or bad eyesight, glaucoma, could also have an effect to the issues of balance and moving objects in the field of view could cause the person to be queasy.
There is one product I would recommend if you're looking for something that's similar to an antihistamine and it's over the counter. Just to be clear, it's not prescribed for nausea, but I take it for a cold to dry me out. If I'm not mistaken, I think that's what you're asking for. I did go back and read the posting rules but I am not clear if it would be a violation if I mentioned it by name here. Travis?
My balance is pretty much gone due to Meniere's. It has also greatly effected my eyesight both making traveling very uncomfortable for me. If it isn't against the posting rules I was hoping someone that had seizures could recommend something they take for nausea that hasn't caused them seizures. Thanks.
Well, let's see how much I can give away here w/o violating any posting rules. If it's a nasal decongestant-type product you're looking for, it is over the counter, begins with an "O" and ends in an "X" and has 5 letters in it.
It comes in a white box with blue lettering. Also says "no drowsiness" on it.
The active ingredient in this product to dry you out is Pseudoephedrine hydrochloride. Dosage says one or two pills, but I find that I can only tolerate one - two pills starts my heart racing. Everyone is different, but I am extremely sensitive to medication. Not sure this is the type of information you're looking for.
Have you asked your neurologist specifically for an anti-nausea med for patients with seizures? That may be a whole lot easier. Hope this helps.
I take Reglan (metoclopramide) and Antivert (meclizine)....you might ask your doc for the Reglan (a non-addictive med, used to move contents of the stomach out of the stomach, and into the small intestine faster)...another idea is Phenergan. I will make you tired, but it's a standard anti-nausea med. It comes in pills, liquid, and suppositories. (and shots at the hospital, or IV). Good luck- nausea is really miserable.
Zofran would probably be the drug of choice, although it is extremely expensive. Reglan (which financially would be more feasible) is also a viable option. Phenergan, Compazine, and such medications are known for increasing the incidence of seizures. I was taking Phenergan after some infertility treatment and that is how I knew that it affected my seizure threshold.
Yeah, phenothiazine class of meds (Compazine, Phenergan, Thorazine, etc) can be seizure risks in some people....and Zofran is great, and expensive. After surgery, my post-anesthesia nausea is bad enough that I get Zofran, Phenergan, AND Reglan IV in recovery, which generally is all I need. If I don't get that "cocktail", I'm horribly nauseated for days.
I can take Phenergan- but in moderate doses....that's how my doc has prescribed Ultram, as well, which is considered a med that increases seizure risk...but in the dose I have, I do ok (and I don't take it that often).
Nausea is such a beast to deal with- sort of have to try different things to see what works.....
Natural remedies: ginger (comes in capsules at the drug/health food store), ginger ale, saltines, pinching the webbed area between the thumb and forefinger.....probably a bazillion others. I've tried ginger ale and saltines, and those help if I catch it fast enough.....the ginger isn't something I'd spend the money on, since I can't stand regular ginger (but like ginger ale- go figure), and the 'webbing squeeze' hasn't been a big help with me.....
Just saying that everybody reacts differently
For me, Topamax, Keppra, Lyrica, Depakote, and Dilantin are 'forget it' meds- yet for others they make a world of difference....for me they were hell.
Everybody can handle stuff differently. I was very nervous about Ultram because of the seizure risk- yet I've done ok.
Respecfully encourage talking with doc about whatever meds might help, whether they work for someone else or not....
Peppermint- either in lozenge/candy or tea is also good for the stomach, as is fennel (not sure I'd want to chew on those seeds when already feeling lousy, but who knows- it might work !), lying on your right side ( gravity pushing stomach contents into the small intestine), ice chips....just some simple ideas.
You're absolutely correct. I was on the phone while responding to that post and didn't give it the answer that I had intended. Phenergan was not the drug for me, it does not mean everyone would react the same way. Thanks for pointing that out.
Last edited by life_is_good; 11-29-2007 at 08:37 AM.
Sometimes I go back and read posts I've written and wish I'd worded things differently, since I can come across as sort of snitty, when that's not my intent- it's hard to communicate tone and intent online. Glad we have the smilies, which help
Best of luck to all who are looking for a med that works for them. It can be so discouraging, especially when ya feel lousy already, then the meds make things worse until finding the ones that help. Good wishes to all
Life is good- you're absolutely right about phenothiazine meds (Phenergan, Compazine, Thorazine, etc) being seizure triggers, especially after myelograms, or any sort of test with dye being injected into the epidural space. If the meds reach the brain (reason for having to lie flat, along with reducing the risk of those horrible spinal headaches), the risk really goes up.
It's good to know the risks of the meds that have seizure threshhold issues, even if a person can take some and not others. My aunt had taken Wellbutrin, which has warnings about seizures, and she had a seizure when she'd never had one before in her life.... I'd be afraid to take that med, since it mentions epileptics and past/present eating disorders - my EDs are in the past, but I figure I"m 2 for 2, so not a good idea !!
Last edited by neurowreck; 11-29-2007 at 09:37 AM.